Alert archive / Alabama / Flash Flood Warnings in 2017

Flash Flood Warning 8, NWS Huntsville, AL

July 14, 2017Jackson County, Alabama

NWS Huntsville, AL issued this flash flood warning at Jul 14, 2017, 8:44 PM CDT for Jackson County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 14, 2017, 8:44 PM CDT (01:44 UTC)
Expired
Jul 14, 2017, 11:45 PM CDT
In force
3 hr
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Flood severity
None

County Jackson County, AL

The radar

The Northeast Alabama radar (KHTX), 17 km from the middle of the area, began a volume at 01:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 00:00Z, 1.7 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 00:00Z on 2017-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 848 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 00:00Z on 2017-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
848 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
1126 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-10 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

740 
WGUS54 KHUN 150144
FFWHUN
ALC071-150445-
/O.NEW.KHUN.FF.W.0008.170715T0144Z-170715T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Huntsville AL
844 PM CDT FRI JUL 14 2017

The National Weather Service in Huntsville Alabama has issued a

* Flash Flood Warning for...
  Northeastern Jackson County in northeastern Alabama...

* Until 1145 PM CDT

* At 843 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Up to three inches of rain have 
  already fallen, with an additional 1 to 3 inches possible, locally 
  over the next 2 to 3 hours. Flash flooding is expected to begin 
  shortly or may be already occurring!

* Some locations that will experience flooding include...
  Bridgeport, Stevenson, Skyline, Hytop, Bass, Long Island, Russell
  Cave National Monument, Estillfork and Fackler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3472 8606 3491 8618 3499 8597 3498 8561
      3492 8559

$$

AMP
2 follow-up statements
286 
WGUS74 KHUN 150256
FFSHUN

Flash Flood Statement
National Weather Service Huntsville AL
956 PM CDT FRI JUL 14 2017

ALC071-150445-
/O.CON.KHUN.FF.W.0008.000000T0000Z-170715T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jackson AL-
956 PM CDT FRI JUL 14 2017

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1145 PM CDT FOR
NORTHEASTERN JACKSON COUNTY...

At 948 PM CDT, Doppler radar indicated a complex of thunderstorms 
produced heavy rain across the warned area in the last two hours. 
Between 2 to 3 inches of rainfall, with localized amounts up to 4 
inches has occurred in the last 2 hours. While rainfall has tapered 
off somewhat, flash flooding is expected to continue over the next 
couple of hours across the basins and areas that received the 
heaviest rainfall. 

Some locations that will experience flooding include...
Cave Spring, Little Coon Mountain, Eureka, Bridgeport, Stevenson, 
Skyline, Hytop, Bass, Long Island, Russell Cave National Monument, 
Estillfork and Fackler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.

&&

LAT...LON 3472 8606 3491 8618 3499 8597 3498 8561
      3492 8559

$$

AMP
810 
WGUS74 KHUN 150444
FFSHUN

Flash Flood Statement
National Weather Service Huntsville AL
1144 PM CDT FRI JUL 14 2017

ALC071-150453-
/O.EXP.KHUN.FF.W.0008.000000T0000Z-170715T0445Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Jackson AL-
1144 PM CDT FRI JUL 14 2017

...THE FLASH FLOOD WARNING FOR NORTHEASTERN JACKSON COUNTY WILL
EXPIRE AT 1145 PM CDT...

The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures that may
be in effect.

LAT...LON 3472 8606 3491 8618 3499 8597 3498 8561
      3492 8559

$$

AMP

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 14, 6:36 PM CDT, 2 hours 8 minutes earlier.

Area forecast discussion, Jul 14, 6:36 PM CDT, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
636 PM CDT Fri Jul 14 2017

.UPDATE...
For 00Z TAFS.

&&

.NEAR TERM...(Tonight)
Issued at 218 PM CDT Fri Jul 14 2017

Thunderstorm coverage continues to increase this afternoon with the
bulk of the activity just north of the CWA. We'll be keeping a close
eye on any outflow development from the cells to north as that could
easily initiate additional convection over parts of the CWA.
Mesoanalysis is indicating sfc based CAPE ~2000 J/kg and LI around
minus 5, so expecting a quick development of storms this afternoon
especially around the boundary interactions. 12z sounding data from
BMX and OHX were showing favorable conditions for increased
thunderstorm activity today but lapse rates and a relatively warm
atmosphere through the layer are not incredibly conducive for
widespread strong to severe storms. However, cannot rule out an
isolated storm or two, especially in the northern zones, becoming
severe.

Temps across the area are generally in the low 90s with heat index
values near 100.

.SHORT TERM...(Saturday through Sunday)
Issued at 218 PM CDT Fri Jul 14 2017

We will start to see a bit of a transition in the pattern beginning
on Saturday as a weak cold front shifts through, or washes out over,
the region. Deep layer, and strong ridging, through the upper levels
will moderate as a short wave trough swings through the SE US. As
that short wave encroaches on the TN Valley, expect another round of
scattered to numerous thunderstorms on Saturday afternoon. Much like
the last few days, cannot rule out an isolated storm becoming severe,
but overall widespread strong to severe weather is not expected.
Thunderstorm threat will start to diminish around sunset and through
the late night as the mid/upper level wave shifts east and flow
becomes more zonal. Winds will veer and gain a northerly component
early Sunday helping to filter in some drier and slightly cooler air.
As such, rain chances were knocked down to the 20-30 percent range
on Sunday. Temps are expected to moderate by Saturday, and fall back
into the mid/upper 80s for Saturday and Sunday afternoons with lows
dipping into the upper 60s on Sunday and Monday mornings.

.LONG TERM...(Sunday night through Thursday)
Issued at 218 PM CDT Fri Jul 14 2017

The front is still forecast to stall south of the area Sunday night.
During this time, model guidance shows additional waves of energy
moving southeast into the area around the surface low over the Great
Lakes region. Although the atmosphere will not be as moist, the
forcing/better shear associated with this energy should be able to
produce some isolated to scattered showers and thunderstorms. Cloud
cover and precipitation should keep highs from climbing much above
the upper 80s to lower 90s, but it will remain humid with heat index
values around 100 degrees.

Even drier air aloft pushes into the area Tuesday night into
Wednesday. This is mainly courtesy of a strong and very warm area of
high pressure building east into the area from the southwestern U.S.
This area of high pressure should further reduce any shower and
thunderstorm potential to isolated at best the remainder of the
week. Unfortunately, it will also bring warmer temperatures via 925
mb flow into the area. 925 mb temperatures climb to between 25 and 30
degrees in many models Wednesday of next week. This continues to
build through the end of the week over the area. Raised high
temperatures a bit into the mid 90s across much of the area during
this timeframe. It could even be hotter than this if some model
guidance is correct. Dewpoints should remain in the 60s to near 70
degrees at the very least. So heat index values may flirt again with
advisory criteria, but could remain below with values between 100 and
105 degrees fairly common. This timeframe will need to be monitored
for a minor heat wave if forecasted air temperatures continue to go
higher.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 636 PM CDT Fri Jul 14 2017

TSRA are moving across portions of the area bringing drops in VIS to
MVFR directly underneath the storms. These TSRA should move off to
the southeast or dissipate after 15/02Z. Then, scattered to broken
cloud cover with VFR conditions should prevail prior to a weak front
arriving late tonight into early tomorrow morning. SHRA activity may
occur with the approach of the front in the early morning hours, but
due to the slow movement of the front have instead left VCTS in the
TAFs after 16Z-17Z. This front should become the focus for TSRA
possibly impacting the TAF sites during the day on Saturday.

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...Barron
SHORT TERM...Barron
LONG TERM...KTW
AVIATION...SL.77

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Jul 14, 7:39 PM CDT, 1 hour 5 minutes before
Hazardous Weather Outlook
National Weather Service Huntsville AL
739 PM CDT Fri Jul 14 2017

ALZ001>010-016-TNZ076-096-097-151030-
Lauderdale-Colbert-Franklin AL-Lawrence-Limestone-Madison-Morgan-
Marshall-Jackson-De Kalb-Cullman-Moore-Lincoln-Franklin TN-
739 PM CDT Fri Jul 14 2017

This Hazardous Weather Outlook is for north Alabama and portions of
southern middle Tennessee.

.DAY ONE...Tonight...

Scattered thunderstorms will be possible through tonight as a weak
cold front approaches from the northwest. Some strong storms are
possible with wind gusts up to 50 mph, frequent lightning, and very
heavy rainfall the primary impacts.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday...

Numerous thunderstorms are expected on Saturday afternoon as the
cold front crosses the region. Storm coverage will decrease from
north to south on Saturday night as the front advances slowly
southward. However, the front will stall to our south with a low
chance of storms continuing through Tuesday.

Isolated mainly afternoon thunderstorms will be possible on
Wednesday and Thursday, as well.

.SPOTTER CALL TO ACTION STATEMENT...

Activation of storm spotters and emergency management personnel is
not anticipated at this time.

In the hours before

Special weather statement, Jul 14, 3:58 PM CDT, 4 hours 46 minutes before
Special Weather Statement
National Weather Service Huntsville AL
358 PM CDT FRI JUL 14 2017

ALZ016-142200-
Cullman AL-
358 PM CDT FRI JUL 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CULLMAN COUNTY UNTIL
500 PM CDT...

At 357 PM CDT, Doppler radar was tracking a strong thunderstorm near
Arkadelphia, or 9 miles north of Sumiton. This storm was nearly
stationary.

Wind gusts up to 50 mph...very heavy rainfall...and frequent
lightning will be possible with this storm.

Locations impacted include...
Hanceville, Dodge City, Garden City, Colony, Wilburn, Black Bottom,
Bremen, Arkadelphia and Smith Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3389 8701 3390 8710 3391 8708 3393 8710
      3411 8703 3403 8670 3403 8672 3395 8679
      3396 8682 3394 8682 3395 8684 3393 8686
      3394 8688 3392 8689 3391 8692 3387 8694
      3386 8699
TIME...MOT...LOC 2057Z 208DEG 4KT 3388 8699

SL.77
Special weather statement, Jul 14, 6:17 PM CDT, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Huntsville AL
617 PM CDT FRI JUL 14 2017

ALZ004-005-007-150000-
Lawrence AL-Morgan AL-Limestone AL-
617 PM CDT FRI JUL 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LIMESTONE...WESTERN
MORGAN AND SOUTHEASTERN LAWRENCE COUNTIES UNTIL 700 PM CDT...

At 616 PM CDT, Doppler radar was tracking a cluster of strong
thunderstormf from near Hartselle to near Speake, moving northeast
at 25 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Decatur, Hartselle, Priceville, Falkville, Somerville, Mooresville,
Speake, Basham, Neel and Belle Mina.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3432 8714 3449 8724 3469 8687 3444 8674
TIME...MOT...LOC 2316Z 243DEG 20KT 3449 8697

AMP
Special weather statement, Jul 14, 7:03 PM CDT, 1 hour 41 minutes before
Special Weather Statement
National Weather Service Huntsville AL
703 PM CDT FRI JUL 14 2017

ALZ006-009-150030-
Madison AL-Jackson AL-
703 PM CDT FRI JUL 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JACKSON AND EAST
CENTRAL MADISON COUNTIES UNTIL 730 PM CDT...

At 703 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gurley, or 9 miles southeast of Moores Mill, moving east at 5 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Gurley, Pleasant Groves, Maysville, Princeton, Garth, Trenton and
Hollytree.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

&&

LAT...LON 3472 8644 3480 8644 3488 8618 3463 8620
TIME...MOT...LOC 0003Z 274DEG 6KT 3476 8638

AMP
Special weather statement, Jul 14, 7:31 PM CDT, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Huntsville AL
731 PM CDT FRI JUL 14 2017

ALZ009-150100-
Jackson AL-
731 PM CDT FRI JUL 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JACKSON COUNTY UNTIL
800 PM CDT...

At 730 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hollytree or 8 miles northeast of Gurley, moving east at 15 mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Scottsboro, Skyline, Pleasant Groves, Hytop, Princeton, Lim Rock,
Garth, Trenton, Larkinsville and Hollytree.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3467 8634 3479 8634 3479 8633 3481 8635
      3483 8633 3484 8634 3485 8634 3492 8604
      3465 8601
TIME...MOT...LOC 0030Z 265DEG 11KT 3477 8626

AMP
Special weather statement, Jul 14, 7:38 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Huntsville AL
738 PM CDT FRI JUL 14 2017

ALZ009-150115-
Jackson AL-
738 PM CDT FRI JUL 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JACKSON COUNTY UNTIL
815 PM CDT...

At 738 PM CDT, Doppler radar was tracking a strong thunderstorm near
Stevenson, or 11 miles west of Bridgeport, moving east at 5 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Bridgeport, South Pittsburg, Stevenson, Orme, Bass, Russell Cave
National Monument and Fabius.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike several miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.

&&

LAT...LON 3484 8598 3496 8598 3499 8586 3499 8573
      3475 8573
TIME...MOT...LOC 0038Z 269DEG 6KT 3489 8592

AMP
Special weather statement, Jul 14, 8:01 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Huntsville AL
801 PM CDT FRI JUL 14 2017

ALZ009-150145-
Jackson AL-
801 PM CDT FRI JUL 14 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN JACKSON COUNTY UNTIL 845
PM CDT...

At 800 PM CDT, Doppler radar was tracking a cluster of strong
thunderstorms between Skyline and Stevenson, moving east at 5 to
10 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Bridgeport, Stevenson, Skyline, Pleasant Groves, Hytop, Jericho,
Higdon, Larkin, Bass and Princeton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Strong gusty winds will be capable of knocking down small tree limbs
along with other small unsecured items. Seek safe shelter until this
storm has passed.

Very heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3483 8563 3469 8628 3493 8632 3494 8629
      3492 8626 3495 8626 3499 8613 3498 8561
      3486 8559
TIME...MOT...LOC 0100Z 269DEG 5KT 3481 8617

AMP

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 7:03 PM CDTSpecial Weather StatementHUNMadison27 min
Jul 14, 7:31 PM CDTSpecial Weather StatementHUNJackson29 min
Jul 14, 7:38 PM CDTSpecial Weather StatementHUNJackson37 min
Jul 14, 8:01 PM CDTSpecial Weather StatementHUNJackson44 min
Jul 14, 8:10 PM CDTAreal Flood WarningHUNJackson2 hr
Jul 15, 12:13 PM CDTSpecial Weather StatementHUNLauderdale32 min
Jul 15, 2:13 PM CDTSpecial Weather StatementHUNLauderdale32 min
Jul 15, 2:46 PM CDTSpecial Weather StatementHUNColbert29 min
Jul 15, 3:31 PM CDTSpecial Weather StatementHUNColbert29 min
Jul 15, 3:39 PM CDTSpecial Weather StatementHUNCullman21 min
Jul 15, 3:44 PM CDTSpecial Weather StatementHUNMorgan31 min
Jul 15, 4:15 PM CDTSpecial Weather StatementHUNMorgan45 min
Jul 15, 4:18 PM CDTSpecial Weather StatementHUNFranklin42 min
Jul 15, 4:41 PM CDTSpecial Weather StatementHUNMadison49 min
Jul 15, 4:52 PM CDTSpecial Weather StatementHUNLimestone38 min
Jul 15, 5:21 PM CDTAreal Flood WarningHUNLawrence, Limestone3 hr
Jul 15, 5:29 PM CDTSpecial Weather StatementHUNMorgan46 min

Nearby

Flash Flood Warnings in Alabama, 2017Every flash flood warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.